The Food and Drug Administration (FDA) put out a special announcement today regarding a recent increase in seizure reports from e-cig users.
According tothe announcement, seizures and convulsions are a known side effect of nicotine toxicity, which can happen when swallowing e-liquid.
There has been an uptick in voluntary reports of seizures and vaping that has caused concern at the FDA, many of the reports involving youth and young adults.
“a recent uptick in voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue.” the FDA said in the announcement.
The FDA and poison control centers compared data and found that a total of 35 cases of seizures mentioning vaping were reported between 2010 and 2019.
Although seizures aren’t typically harmful in the long term, they can be harmful if cared for incorrectly. The FDA has guidelines to identify a possible seizure victim.
“Not all seizures show full-body shaking. Other possible signs of seizures include a lapse in awareness or consciousness, which may look like a person is staring blankly into space for a few seconds or suddenly stops moving,” the FDA warns, “The person may or may not fall down. Most seizures end in a few seconds or minutes, and the person may seem fine, sleepy, confused or have a headache afterwards. They may not remember what they were doing or what happened right before the seizure.”
Citizens are urged to report cases like this to the online Safety Reporting Portal,or if they have any information to further research for preventing seizures.
The FDA would also like to be clear to parents and youth, “There are no safe tobacco products.”